SciELO - Scientific Electronic Library Online

 
vol.135 issue11Predictive values for mortality in pulmonary embolism, of embolic load and right/left ventricular diameter ratio, measured by computed tomographyMolecular study of CYP21A2 gene for prenatal diagnosis of congenital adrenal hyperplasia: Report of a family author indexsubject indexarticles search
Home Pagealphabetic serial listing  

Services on Demand

Journal

Article

Indicators

Related links

Share


Revista médica de Chile

Print version ISSN 0034-9887

Abstract

YOUNG, Pablo et al. Val proate-associated hyperammonemic encephalopathy. Report of one case. Rev. méd. Chile [online]. 2007, vol.135, n.11, pp.1446-1449. ISSN 0034-9887.  http://dx.doi.org/10.4067/S0034-98872007001100011.

Valproate can be associated to hyperammonemic encephalopathy, characterized by fluctuating sudden-onset alterations of sensorium, focal symptoms and an increase in the frequency of seizures. We report a 78 year-old female using valproate 1,000 mg/ day for 10 months for the treatment to tonic-clonic seizures. She was admitted on three occasions in the last fourth months for self limited clouding of sensorium. Laboratory, imaging and electroencephalografic studies were non-contributory Blood ammonia levels were 123 fig/dl (normal: 15-50 fig/dl). Due to the possibility of a hyperammonemic encephalopathy secondary to valproate, the drug was discontinued and she was treated with lactulose and intravenous L-carnitine, 1 g/day The patient showed a complete recovery within 48 hours. This drug-associated encephalopathy is a reversible but potentially fatal cause, probably underdiagnosed, that requires a high index of suspicion

Keywords : Carnitine; Encephalopathy; Hyperammonemia; Valproic acid.

        · text in Spanish     · Spanish ( pdf )

 

Creative Commons License All the contents of this journal, except where otherwise noted, is licensed under a Creative Commons Attribution License